Georgia, 2002

Damaging Wind in Georgia, November 6, 2002

November 6, 2002 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Nov 6, 3:00 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 6, 3:00 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 AM EST WED NOV 6 2002

SFC LOW CURRENTLY OVER SOUTHERN OHIO WILL CONTINUE TO TRACK
NORTHEAST DURING THE DAY.  ONGOING CONVECTION OVER THE CWA BEING
TRIGGERED BY DIVERGENCE ALOFT IN RR QUAD OF INTENSE UPPER LEVEL JET
MOVING THROUGH THE EASTERN GREAT LAKES REGION.  UPPER TROUGH LAGGING
BEHIND WITH THE LATEST RUC SHOWING AXIS FROM MICHIGAN DOWN THROUGH
THE EASTERN OK.  THIS TROUGH AXIS WILL MOVE EAST INTO THE TN VALLEY
BY MID MORNING...WITH DRY SLOT APPROACHING FROM THE SW.  SHOULD SEE
SOME PARTIAL CLEARING BY LATE MORNING...AND ANTICIPATING DROPPING
MENTION OF PRECIP IN THE INLAND ZONES FOR THE AFTERNOON.  SHOULD SEE
SOME LINGERING CONVECTION OFFSHORE THROUGH THE EARLY AFTERNOON
HOURS.

AFTER THE FRONT SLIDES THROUGH BY LATE MORNING SHIFTING WINDS TO THE
W AND NW...MIXING SHOULD ALLOW FOR STRONGER WINDS ALOFT TO MIX DOWN
AND CREATE BREEZY CONDITIONS FOR THIS AFTERNOON.  WILL LIKELY GO
WITH A WIND ADVISORY FOR LAKE MOULTRIE AS WELL.  SFC HIGH CURRENTLY
OVER THE ROCKIES WILL MOVE EAST ON THE HEELS OF W AND NW MID LEVEL
FLOW.  THIS HIGH PRESS WILL MOVE TOWARD AND OVER THE AREA THE NEXT
FEW DAYS...BRINGING COOL MORNING LOW TEMPS AND HIGH TEMPS IN THE
60S.  COOLEST MORNING WILL LIKELY BE FRI MORNING WHILE THE CENTER OF
HIGH PRESS WILL BE OVERHEAD.  THE PLEASANT WEATHER WILL CONTINUE
THROUGH THE END OF THE WEEK AS MODELS SHOWS LACK OF ANY MAJOR SYSTEM
APPROACHING FROM THE WEST.  GFS SHOWS SFC TROF DEVELOPING OVER THE
CENTRAL PLAINS DUE TO THE ZONAL FLOW...BUT SYSTEM WEAKENS AS IT
MOVES EAST OF THE MS RIVER.  SOME CLOUDS AND POSSIBLE LIGHT RAIN
CONTINUES TO BE A POSSIBILITY FOR THE FIRST OF NEXT WEEK.  DONT
EXPECT MUCH IN THE WAY OF MAJOR CHANGES TO THE EXTENDED FORECAST.

.MARINE...
WILL CONTINUE WITH GALE WARNINGS THROUGH THE EARLY MORNING ISSUANCE
AS GUSTS TO GALE FORCE ARE BEING REPORTED AT BUOYS OFFSHORE.
GRADIENT WEAKENS CONSIDERABLY BY LATER TODAY WITH POSSIBLE SCA
CONTINUING THROUGH THE EVENING HOURS.  MODERATE OFFSHORE FLOW WILL
CONTINUE ON THU AND INTO FRI.  AS HIGH PRESSURE SHIFTS EAST LATE
FRI...ONSHORE FLOW WILL DEVELOP OVER THE COASTAL WATERS THROUGH THE
WEEKEND.

CHS   70  44  67  40 /  30  00  00  00
SAV   70  43  67  40 /  30  00  00  00
CHL   70  48  65  47 /  30  00  00  00
NBC   70  44  67  41 /  30  00  00  00
RBW   69  41  65  39 /  20  00  00  00
MHP   69  41  65  39 /  20  00  00  00

.CHS...
GA...GALE WARNING THIS MORNING AMZ374.
     SMALL CRAFT ADVISORY AMZ354.
SC...GALE WARNING AMZ350-352-SCZ047>050.
     SMALL CRAFT ADVISORY AMZ330.
     WIND ADVISORY LAKE MOULTRIE SCZ045.

PY
Hazardous weather outlook, Nov 5, 10:50 PM EST, 6 hours 25 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-060900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 PM EST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...
.SEVERE WEATHER...STRONG TO SEVERE THUNDERSTORMS...AND EVEN ISOLATED
TORNADOES ARE EXPECTED ACROSS PARTS OF SOUTHEAST GEORGIA AND
SOUTHERN AND EASTERN SOUTH CAROLINA UNTIL 4 AM EST. STORMS HAVE THE
POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL AND DANGEROUS
LIGHTNING STRIKES. REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR
ADDITIONAL INFORMATION.

.MARINE WEATHER...GALE FORCE WINDS OF 30 TO 35 KT ARE EXPECTED TO
DEVELOP OVERNIGHT ACROSS THE SOUTH CAROLINA COASTAL WATERS...AS WELL
AS THE GEORGIA OFFSHORE WATERS. REFER TO THE LATEST MARINE WEATHER
STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
.MARINE...GALE FORCE WINDS OF 30 TO 35 KT ARE EXPECTED TO CONTINUE
INTO EARLY WEDNESDAY MORNING ACROSS THE COASTAL WATERS OF SOUTH
CAROLINA AND THE OFFSHORE GEORGIA WATERS. REFER TO THE LATEST MARINE
WEATHER STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL
INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PM

In the hours before

Special weather statement, Nov 5, 11:45 PM EST, 5 hours 30 minutes before
GAZ114-137-060530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1145 PM EST TUE NOV 5 2002

...STRONG THUNDERSTORMS WILL MOVE INTO TATTNALL AND LONG COUNTIES
AFTER MIDNIGHT...

AT 1145 PM...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER
APPLING COUNTY MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL MOVE
INTO PORTIONS OF TATTNALL AND LONG COUNTIES AFTER MIDNIGHT AND WILL
BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 50 MPH. SOME COMMUNITIES
IN AND NEAR THE PATH OF THESE STORMS INCLUDE...ALTAMAHA...GLENNVILLE
AND DONALD.

THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE. BE PREPARED TO TAKE QUICK ACTION SHOULD
THREATENING WEATHER APPROACH FOR IF A WARNING IS ISSUED FOR YOUR
AREA.

77
Special weather statement, Nov 6, 12:40 AM EST, 4 hours 35 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 AM EST WED NOV 6 2002

TORNADO WATCH NUMBER 738 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN SOUTHEAST GEORGIA...

CANDLER...EVANS...JENKINS...AND TATTNALL

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM EST FOR THE FOLLOWING
COUNTIES IN SOUTHEAST GEORGIA...

BRYAN...BULLOCH...CHATHAM...EFFINGHAM...LIBERTY...MCINTOSH...AND
SCREVEN.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM EST FOR THE FOLLOWING
COUNTIES IN SOUTHERN AND EASTERN SOUTH CAROLINA...

ALLENDALE...BEAUFORT...BERKELEY...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON...AND JASPER.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PM
Special weather statement, Nov 6, 1:33 AM EST, 3 hours 42 minutes before
GAZ088-100-101-115>119-137>141-SCZ040-042>045-047>050-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
133 AM EST WED NOV 6 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CLEARED TORNADO WATCH
NUMBER 738 FROM THE FOLLOWING COUNTIES...

IN SOUTHEAST GEORGIA...
SCREVEN...BULLOCH...EVANS...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...HAMPTON...NORTHERN COLLETON...DORCHESTER AND BERKELEY...

THE TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA...
LONG...INLAND LIBERTY...INLAND BRYAN...EFFINGHAM...INLAND
CHATHAM...COASTAL CHATHAM...COASTAL BRYAN...COASTAL LIBERTY...INLAND
MCINTOSH...COASTAL MCINTOSH AND THE ADJACENT COASTAL WATERS.

IN SOUTHEAST SOUTH CAROLINA...
CHARLESTON...SOUTHERN COLLETON...BEAUFORT...JASPER AND THE ADJACENT
COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Nov 6, 2:26 AM EST, 2 hours 49 minutes before
GAZ101-116>119-137>141-SCZ047>050-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
226 AM EST WED NOV 6 2002

...TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM EST...

TORNADO WATCH NUMBER 738 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA...
LONG...INLAND LIBERTY...INLAND BRYAN...EFFINGHAM...INLAND CHATHAM...
COASTAL CHATHAM...COASTAL BRYAN...COASTAL LIBERTY...INLAND
MCINTOSH...COASTAL MCINTOSH AND THE ADJACENT COASTAL WATERS.

THIS INCLUDES THE CITY OF SAVANNAH...

IN SOUTHEAST SOUTH CAROLINA...
CHARLESTON...BEAUFORT...SOUTHERN COLLETON...JASPER AND THE ADJACENT
COASTAL WATERS

THIS INCLUDES THE CITIES OF CHARLESTON AND BEAUFORT...

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE
TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Nov 6, 3:29 AM EST, 1 hour 46 minutes before
SCZ047>050-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 AM EST WED NOV 6 2002

...TORNADO WATCH CANCELLED...

TORNADO WATCH NUMBER 738 THAT WAS IN EFFECT UNTIL 4 AM EST FOR
CHARLESTON...BEAUFORT...SOUTHERN COLLETON AND JASPER COUNTIES HAS
BEEN CANCELLED.

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED...THUS THE WATCH HAS
BEEN CANCELLED.
Special weather statement, Nov 6, 4:26 AM EST, 49 minutes before
GAZ137-061000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 AM EST WED NOV 6 2002

...SEVERE THUNDERSTORM HEADING TOWARDS EASTERN LONG COUNTY...

AT 425 AM RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO WAYNE
COUNTY GEORGIA. THIS STORM WAS MOVING NORTHEAST AT AROUND 50 MPH AND
WILL MOVE INTO PORTIONS OF LONG COUNTY BETWEEN LUDOWICI AND
TOWNSEND WITHIN THE NEXT 15 TO 20 MINUTES. THIS STORM IS SHOWING
SIGNS OF ROTATION AND IF CURRENT TRENDS CONTINUE...A TORNADO WARNING
MAY BE REQUIRED SHORTLY. PEOPLE FROM LUDOWICI SOUTHEAST ALONG HIGHWAY
57 SHOULD PREPARE NOW TO TAKE IMMEDIATE SHELTER

ST

The radar

The Charleston,SC radar (KCLX), 117 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
November 6, 5:15 AM EST
Where
McIntosh County, 2 mi N of Jones
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
31.670, -81.483

Several trees and large limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323396.